Mental Health and Medication

In the span of less than seven days, I started a new medication, lowkey lost my mind, stopped the medication, and went back to normal. Brains are funny like that. In the extremely inexact science of antidepressants, mood stabilizers, and more, it’s difficult to say with any degree of certainty how each individual will react to a new medication. The funny thing is I’d even been on this medicine before so I shouldn’t have been too surprised but my experience of it before versus this time was still different. Go figure.

I’ve touched on my relationship with medication before, in “BPD Trait: Treatment Resistance“, but I wanted to discuss medication outside of the scope of borderline personality disorder. Specifically, I was inspired by last week’s Adventures With Wellbutrin, Part 2. I name dropped this particular med in my above linked post; last time I took it, I thought the reason I didn’t like it was because of its interaction with weed. Which, sidenote, a lot of brain meds do interact with marijuana – especially wellbutrin. Dopamine overload! It’s not as fun as it sounds! However, in this instance, I’ve been Sober Sally for ages now and I’m back to regularly taking my Lexapro. Last time, it was to help with my withdrawal from Lexapro. This time, it was to help offset the bruxism or teeth grinding that I experience with Lexapro. Which, to its credit, it did just that. For four glorious days, I didn’t grind my teeth at night. However, I did become convinced that my oxygen saturation was low.

I took my first dose Sunday morning. By Wednesday afternoon, in the hotel pool, the blue-ish tint of my fingernails (seen above; reviewing the pictures now, I’m like ??? where ???), and shortness of breath (in retrospect, probably panic + cold + exercise), made me decide I wasn’t getting enough oxygen. Upon testing it with my husband’s phone later that night, it read 91%. I didn’t retest immediately to make sure it wasn’t an error like a fool. I didn’t account for hyperventilation until later. Instead, I hit my inhaler and once it read 97% I felt vindicated in my self diagnosis.

On Thursday, my good friend Sara and I had plans to hit a craft store and color. I warned her that I was on a new medication and that I might be a mess. I absolutely delivered. I asked her if she would take me to the walk-in clinic because I was so concerned that I wasn’t getting enough oxygen. I had done lab work on Monday for my primary care physician and gotten the results back, with some abnormalities present in my urine sample. I figured if nothing else, I probably had a UTI.

We left the walk-in clinic maybe thirty or forty five minutes after we walked in, with my oxygen levels being perfectly normal and reassurance that I didn’t have a UTI either. I felt absolutely foolish but also grateful. Simultaneously, however, I was terrified that this was the beginning of another panic cycle. Last year, my panic disorder was so pervasive that I almost had myself committed. Aware that a possible side effect of Wellbutrin was increased anxiety, I had skipped my dose that morning. Friday morning I put the bottle under the sink, accepting that my body did not appreciate it. By Sunday, I was completely back to normal. To hell and back again in one week.

Selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors both take much longer for you to feel any sort of effect. These are what are most commonly prescribed to deal with depression and anxiety. Wellbutrin is a very unique medication in that its effect on your dopamine system is basically immediate. I could go into this more in detail but you have Google if you want the raw science – I’m here to give you the personal experience.

As a result of this whole debacle, I effectively lost a week of my life. That’s what it feels like in terms of productivity, anyway. I didn’t do any of my homework for the class I’m taking right now. The hotel room slowly fell into a state of decay, with not a single dish being clean and garbage strewn everywhere. I couldn’t bring myself to write. I could barely do more than sit awake and worry. This is an unfortunate reality of medication meant to target mental health disorders – sometimes, you have to accept that your functionality is going to be damaged. Whether it be due to starting a new med, running out of your current prescription, or the drug losing its efficacy, facing a period of decreased performance is simply part of the deal.

I’m trying to be generous with myself because I know I can’t be as productive as I would like to be.

Cassandra the Very Pretty

I asked CJ if I could quote her because she expressed my attitude towards these periods of disarray perfectly. Truly, these words apply whether your mental state is impaired by your medication or not because that’s just how it is when you have a mental health disorder. Bouts of depression, anxiety ridden periods, unstable moods, the whole gambit – they’re all causes of decreased productivity. You should be patient and understanding with yourself then, regardless of whether you’re on medication or not. For those of us who have accepted our brain’s inability to produce the “normal” amount of chemicals, we have to also accept there will still be periods of darkness. So be generous with yourself.

Having said all of this, I still think that the pros of medication outweigh the cons. While there’s no pill that can fix my personality disorder, the combo of an SSRI with cognitive behavioral therapy (CBT) has all but eradicated my anxiety and panic. This past winter has been, by far, the best winter I’ve had mood wise in a very, very, very long time. I didn’t spontaneously quit my job, ask for a divorce, or otherwise set fire to my life in pursuit of something warm, bright, and interesting to contrast against the seemingly impenetrable grey skies and state of mind. I feel comfortable reaching out to people and conversely saying “no” when necessary. I’ll take jaw pain in exchange for the greater mental stability any day of the week. It’s a very small price to pay.

Oh, sidenote. Last week I was supposed to write a review on Wednesday the 1st. In the depth of my medication-induced insanity, I utterly forgot. So I’ll see y’all in two days for a new review c: Until then, be generous with yourself even if you’re not struggling with medication. After all, you’re stuck with yourself forever. May as well be kind to the person you’re always with, right? Thank you for your patience and see you Wednesday.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s